One of the constant questions that come up when considering whether to take intravenous bisphosphonates is the murky issue surrounding jaw or facile bone inflammation and infections. Most of us are aware of the risk and depending whom you speak with the issue is either a major problem or just a nonsense blip that will only affect a few of us.
So, what is the truth? Do intravenous bisphosphonates pose a big enough potential problem that one should be concerned and delay the treatment?
A study conducted this past June at the University of Texas in Galveston, (lead author Professor Gregg Wilkinson) reported that, in fact, scientists have determined the use of intravenous bisphosphonates to fight prostate cancer-related bone problems might increase the risk of disease or infection in the jaw (necrosis).
Using National Cancer Institute data, investigators compared more than 14,000 cancer patients (all cancers) treated with intravenous bisphosphonates with nearly 27,000 cancer patients not receiving the drugs.
Six years after the completion of treatment the researchers found that about 5.5 percent of bisphosphonate users had facial or jawbone surgery or were diagnosed with jaw bone inflammation, compared to only 0.3 percent of non-users. This is a significant statistical difference between the two groups.
Bear in mind, that this study does not demonstrate causation, however, there is a clear association between these drugs and disease involving the face and jawbones.
Not using bisphosphonates does lead to brittle bones that can lead you to fall and break bones. Bottom line, it is a trade off, taking bisphosphonates might increase your risk by about 5% of a jawbone problem, and not taking them does put you in significant jeopardy of serious bone fractures.
Careful discussion with your doctors prior to starting bisphosphonate therapy is a must.
Joel T Nowak, MA, MSW
Leave A Comment